Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 57, NWS Quad Cities, IA

May 19, 1998Henry County, Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 19, 1998, 4:18 PM CDT for Henry County, Whiteside County, Illinois. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 1998, 4:18 PM CDT (21:18 UTC)
Expired
May 19, 1998, 5:20 PM CDT
In force
62 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Henry County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2752 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:30 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 19, 1:30 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 PM CDT TUE MAY 19 1998

THE 18Z MESOANALYSIS INDICATES CAPES FROM 2-5KJ/KG AND A COLD FRONT
MARCHING INTO NORTHEAST IA...NORTHERN IL. THIS WILL BE THE TRIGGER TO
GIVE US ACTIVE TSRA THIS AFTERNOON. JUST GOT A CALL FROM SPC FOR A
WATCH...SO WILL KEEP THIS SHORT.

THE 12Z ETA/NGM/AVN INITIALIZED ALRIGHT AND AT 18Z REPRESENTED
REALITY. THEY ARE IN GOOD AGREEMENT ON PUSH FRONT SOU:TH INTO CENTRAL
IL/MO BY MORNING WITH TSRA ALONG AND AHEAD OF IT. WILL HAVE TO WATCH
FOR HAIL AND DOWNBURSTS WITH SUCH HIGH CAPES.

HELGESON

In the hours before

Special weather statement, May 19, 1:45 PM CDT, 2 hours 33 minutes before
IAZ042-054-066-068-ILZ001>003-007-009-015>018-024>026-035-200040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT TUE MAY 19 1998

...SEVERE THUNDERSTORM WATCH UNTIL 700 PM CDT FOR PARTS OF EXTREME
EASTERN IOWA AND NORTHWEST AND WEST-CENTRAL ILLINOIS...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 700 PM CDT THIS EVENING FOR PARTS OF EXTREME EASTERN IOWA AND
NORTHWEST AND WEST-CENTRAL ILLINOIS.

COUNTIES INCLUDED IN THE WATCH IN IOWA ARE:

DUBUQUE     JACKSON     CLINTON     SCOTT

COUNTIES INCLUDED IN THE WATCH IN ILLINOIS ARE:

JO DAVIESS     STEPHENSON     CARROLL     WHITESIDE     ROCK ISLAND
HENRY          BUREAU         PUTNAM      MERCER        WARREN
HENDERSON      MCDONOUGH

THE MAIN THREAT WITH STORMS IN AND NEAR THE WATCH AREA IS DAMAGING
WIND.  LARGE HAIL AND LOCALLY HEAVY RAIN ARE ALSO A POTENTIAL
PROBLEM.

STAY TUNED FOR FURTHER INFORMATION ON THIS DEVELOPING WEATHER
SITUATION.

WOLF
Special weather statement, May 19, 1:45 PM CDT, 2 hours 33 minutes before
IAZ042-054-066-068-ILZ001>003-007-009-015>018-024>026-035-200040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT TUE MAY 19 1998

...SEVERE THUNDERSTORM WATCH UNTIL 700 PM CDT FOR PARTS OF EXTREME
EASTERN IOWA AND NORTHWEST AND WEST-CENTRAL ILLINOIS...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 700 PM CDT THIS EVENING FOR PARTS OF EXTREME EASTERN IOWA AND
NORTHWEST AND WEST-CENTRAL ILLINOIS.

COUNTIES INCLUDED IN THE WATCH IN IOWA ARE:

DUBUQUE     JACKSON     CLINTON     SCOTT

COUNTIES INCLUDED IN THE WATCH IN ILLINOIS ARE:

JO DAVIESS     STEPHENSON     CARROLL     WHITESIDE     ROCK ISLAND
HENRY          BUREAU         PUTNAM      MERCER        WARREN
HENDERSON      MCDONOUGH

THE MAIN THREAT WITH STORMS IN AND NEAR THE WATCH AREA IS DAMAGING
WIND.  LARGE HAIL AND LOCALLY HEAVY RAIN ARE ALSO A POTENTIAL
PROBLEM.

STAY TUNED FOR FURTHER INFORMATION ON THIS DEVELOPING WEATHER
SITUATION.

WOLF
Local storm report, May 19, 4:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
409 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

04608 PM    PORT BYRON                IL   1.75 SIZE HAIL
05/19/98   ROCK ISLAND                    GOLF BALL SIZED HAIL
Local storm report, May 19, 4:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
409 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

04608 PM    PORT BYRON                IL   1.75 SIZE HAIL
05/19/98   ROCK ISLAND                    GOLF BALL SIZED HAIL
Local storm report, May 19, 4:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0430 PM    4 NW GENESEO              IL   1.75 INCH HAIL
05/19/98   HENRY                          GOLF BALL SIZED HAIL
Local storm report, May 19, 4:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0430 PM    4 NW GENESEO              IL   1.75 INCH HAIL
05/19/98   HENRY                          GOLF BALL SIZED HAIL

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:13 PM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine32 min
May 19, 4:44 PM CDTSevere Thunderstorm WarningDVNLouisa46 min
May 19, 4:10 PM CDTSevere Thunderstorm WarningDVNRock Island35 min
May 19, 4:56 PM CDTTornado WarningDVNHenry34 min
May 19, 4:58 PM CDTTornado WarningDVNBureau47 min
May 19, 5:19 PM CDTTornado WarningDVNMcDonough51 min
May 19, 5:43 PM CDTSevere Thunderstorm WarningDVNPutnam52 min
May 19, 6:11 PM CDTSevere Thunderstorm WarningDVNMcDonough49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.